Connect with Us
UPDATED: Abbotsford man dies after taking fentanyl
Abbotsford Police are still trying to determine the exact circumstances that resulted in the death on the weekend of a 38-year-old man who appears to have consumed fentanyl, a powerful pain killer.
Police were contacted just before 3 p.m. on Friday by staff at Abbotsford Regional Hospital who reported that a man had been taken to hospital after being found in medical distress inside his home in the 2100 block of Peardonville Road. The man died in hospital.
Const. Ian MacDonald said a bag containing a white powder was found near the man at his home, and analysis confirmed it to be fentanyl.
MacDonald said the drug is 50 to 100 times stronger than other opiates and is often mixed in with other drugs, such as heroin or cocaine, to make it more potent.
This can be done by the users themselves or, in other cases, is unknowingly sold to them under the impression they are buying heroin or oxycodone.
Fentanyl can be used in various forms, including snorting, injecting or taking pills. It also comes, in pharmaceutical form, in a patch to slowly release the drug into the body.
MacDonald said investigators are still looking into how the deceased man consumed the drug and in what quantity. It is believed he ingested a small quantity, MacDonald said.
He said three non-fatal overdoses that took place last week in the homeless camp on Gladys Avenue are also believed to be connected to fentanyl use, based on anecdotal reports.
MacDonald said two of those cases involved the same man OD'ing two days in a row after being warned by another drug user that the substance he had on hand appeared to be too light in colour to be heroin.
In both cases, the man was revived with a Narcan kit, which reverses an opiate drug overdose.
MacDonald said fentanyl cases are no longer uncommon in the region.
"When you hear a spike in heroin-related deaths, one of the things you do think of almost automatically (as a police officer) is, 'Is it fentanyl?' "
The BC Coroners Services reported in early June that fentanyl had been involved in the deaths of at least 13 people in the Fraser region in the first four months of 2014.
In all of 2013, there were 12 such deaths and only six in 2012.
In July 2013, Abbotsford Police warned that a potent form of heroin, possibly containing fentanyl, was being bought, sold and used in the community.
At the time, there had been seven heroin overdoses – one of them fatal – and police reported there had been a 39 per cent increase in the number of calls for assistance for people in medical distress.
However, a heroin sample that police sent away for testing came back negative for fentanyl, although they acknowledged that other doses in the community could have contained the opiate.
Anyone with information is asked to call the Abbotsford Police Department at 604-859-5225, text 222973 (abbypd) or call Crime Stoppers at 1-800-222-8477.
Abbotsford Police major crime detectives and drug enforcement unit officers joined APD patrol officers in the investigation. Abbotsford Fire Rescue and the RCMP clandestine lab unit also played vital roles in assisting with the precautionary treatment of the Peardonville location and the decontamination of first responders.